Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Cold and Flu

Combining Over The Counter Medications

12/18/2008

Question:

Can you take Nyquil Cold and Flu Relief and 2 Extra Strength Tylenol at the same time every 8 hours?

Answer:

Nyquil Cold and Flu Relief and Extra Strength Tylenol should NOT be taken together. Both of these drugs have the same active ingredient, which is acetaminophen.

A dose of Nyquil Cold and Flu Relief liquid has up to 1000 mg (2 tablespoons liquid) of acetaminophen while a dose of Extra Strength Tylenol has 1000 mg (2 tablets or capsules) of acetaminophen.

Taken together every 8 hours, this would equal 6000 mg of acetaminophen in a day.

The daily maximum amount that an adult can take is 4000 mg; anything more than this can lead to liver damage. Drinking alcohol also increases this risk. Remember to always consult a doctor or pharmacist before taking any new medications.

Submitted by: Nelson Ye, PharmD Candidate
The Ohio State University College of Pharmacy

For more information:

Go to the Cold and Flu health topic, where you can:

Response by:

Jill RK Griffith, RPh, PharmD, CSPI
Clinical Assistant Professor
College of Pharmacy
The Ohio State University